Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2011, 4:17 PM CDT for Dickinson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 24, 2011, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
795
WUUS53 KTOP 242117
SVRTOP
KSC041-242145-
/O.NEW.KTOP.SV.W.0191.110724T2117Z-110724T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SUN JUL 24 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLOMON...OR 7 MILES WEST
OF ABILENE...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...
TALMAGE...
ENTERPRISE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3893 9738 3896 9737 3903 9737 3909 9717
3887 9709 3880 9736 3893 9739
TIME...MOT...LOC 2117Z 248DEG 16KT 3889 9733
WIND...HAIL 60MPH <.75IN
$$
ANGLE2 follow-up statements
201
WWUS53 KTOP 242132
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SUN JUL 24 2011
KSC041-242145-
/O.CON.KTOP.SV.W.0191.000000T0000Z-110724T2145Z/
DICKINSON-
432 PM CDT SUN JUL 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL DICKINSON COUNTY...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. HEAVY RAIN IS ALSO OCCURING WITH THIS
THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOLOMON...OR 7 MILES WEST
OF ABILENE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SOLOMON...ABILENE...TALMAGE...AND ENTERPRISE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DAMAGING WINDS IN
EXCESS OF 60 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE LOWEST
FLOOR AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3893 9738 3896 9737 3903 9737 3909 9717
3887 9709 3880 9736 3893 9739
TIME...MOT...LOC 2130Z 239DEG 13KT 3892 9733
WIND...HAIL 60MPH <.75IN
$$
ANGLE385
WWUS53 KTOP 242146
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SUN JUL 24 2011
KSC041-242156-
/O.EXP.KTOP.SV.W.0191.000000T0000Z-110724T2145Z/
DICKINSON-
446 PM CDT SUN JUL 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKINSON COUNTY HAS
EXPIRED...
AT 446 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED. HOWEVER...STRONG WINDS
OF 40 TO 50 MPH REMAIN POSSIBLE WITH THE THUNDERSTORMS IN DICKINSON
COUNTY ALONG WITH HEAVY RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
ANGLE
LAT...LON 3893 9738 3896 9737 3903 9737 3909 9717
3887 9709 3880 9736 3893 9739
TIME...MOT...LOC 2132Z 239DEG 13KT 3892 9732
$$
ANGLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:40 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 24, 3:40 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT SUN JUL 24 2011 .DISCUSSION... AN OUTFLOW BOUNDARY THAT PASSED SOUTHWARD ACROSS THE EASTERN COUNTIES OF THE CWA WAS BEGINNING TO WASH OUT ACROSS SOUTHEAST KS. A COLD FRONT WAS SLOWLY MOVING SOUTHWARD INTO THE NORTHERN COUNTIES OF THE CWA. ISOLATED TO SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP LATER THIS AFTERNOON THROUGH THE EVENING HOURS ALONG THE SURFACE COLD FRONT ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS MAY DEVELOP FARTHER SOUTHEAST ALONG THE OLD OUTFLOW BOUNDARY. SBCAPES RANGED FROM 1,000 TO 4,000 J/KG FROM SOUTH TO NORTH ACROSS THE CWA EARLY THIS AFTERNOON. VERTICAL WIND SHEAR WAS RATHER WEAK...SO THERE IS ONLY A CHANCE FOR PULSE THUNDERSTORMS WITH THE PRIMARY HAZARD BEING STRONG GUSTY WINDS. I CANNOT RULE OUT SOME ISOLATED WIND GUSTS OF 50 TO 60 MPH WITH THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. TEMPERATURES EARLY THIS AFTERNOON WERE ONLY IN THE UPPER 80S ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KS...THOUGH MHK WAS ALREADY 101 DEGREES AT 100 PM. TONIGHT...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL CONTINUE INTO THE EVENING HOURS...THE BEST CHANCES MAY BE ALONG AND SOUTH OF I-70. A FEW ISOLATED STORMS MAY CONTINUE AFTER MIDNIGHT NORTH OF THE BOUNDARY WITH SOME WEAK ISENTROPIC LIFT. THE EXCESSIVE HEAT WARNING WILL BE ALLOWED TO EXPIRE AFTER 700 PM CDT FOR AREAS NORTH OF AN MINNEAPOLIS...TO ABILENE...TO OSAGE CITY...TO OTTAWA LINE. MONDAY...THERE MAY BE A FEW ELEVATED SHOWERS OR THUNDERSTORMS SOUTH OF I-70 DURING THE MORNING HOURS...BUT THESE SHOULD DIMINISH AFTER 15Z MON. THE WEAK FRONT WILL MOVE SOUTH OF THE CWA BY MONDAY MORNING. TEMPERATURES WILL BE COOLER BUT DEWPOINTS NORTH OF THE BOUNDARY WILL BE HIGHER WITH LOWER 70 DEWPOINTS ACROSS MUCH OF THE CWA. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE NE BORDER WITH UPPER 90S ACROSS THE SOUTHERN COUNTIES. HEAT INDICES WILL BE IN THE 99 TO 103 DEGREE RANGE ACROSS MUCH OF THE CWA...THE SOUTHERN COUNTIES MAY SEE 103 TO 106 HEAT INDEX READINGS. THEREFORE...THE EXCESSIVE HEAT WARNING HAS BEEN EXPANDED THROUGH 700 PM WEDNESDAY FOR OTTAWA...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY AND ANDERSON COUNTIES. GARGAN SHOULD SEE A DRIER FORECAST MONDAY NIGHT INTO WEDNESDAY AS UPPER LEVEL RIDGING AMPLIFIES AGAIN ACROSS THE CENTRAL PLAINS. THIS SHOULD KEEP MOST OF THE SIGNIFICANT CONVECTION TO THE NORTH OF THE COUNTY WARNING AREA (CWA) THROUGH THIS TIMEFRAME...RISING INTO THE 98 TO 104 RANGE ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA. WITH DEWPOINTS GENERALLY IN THE UPPER 60S TO LOWER 70S...THIS PRODUCES HEAT INDICES MAINLY IN THE 103-107 DEGREE RANGE BOTH AFTERNOON'S. THEREFORE AS MENTIONED EARLIER...THE EXCESSIVE HEAT WAS EXTENDED THROUGH WEDNESDAY FOR THE SOUTHERN CWA. THE NORTHERN CWA WILL ALSO BE ON THE RISE WITH TEMPERATURES INTO THE 95 TO 100 DEGREE RANGE...BUT DO NOT EXPECT WIDESPREAD HEAT INDICES TO EXCEED 103 DEGREES THIS AREA UNTIL POSSIBLY WEDNESDAY...SO THIS AREA MAY NEED HEAT HEADLINES BY MID WEEK AS WELL. BY WEDNESDAY NIGHT A SERIES OF SHORTWAVE TROUGHS SHOULD BEGIN TO FLATTEN THE UPPER RIDGE ONCE AGAIN ALLOWING FOR A FRONT TO MOVE INTO THE CWA ALONG WITH SLIGHTLY COOLER AIR AND INCREASING CHANCES FOR THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT INTO FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY SUNDAY AS MODELS ARE IN AGREEMENT THAT THE UPPER LEVEL RIDGE WILL AMPLIFY ONCE AGAIN ACROSS THE CENTRAL PLAINS. TEMPERATURES BY SUNDAY WILL THEN BEGIN TO EDGE BACK INTO THE UPPER 90S IN PORTIONS OF THE CWA. 63 && .AVIATION... VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. MAIN FORECAST CHALLENGE IS THE LOCATION AND TIMING OF THUNDERSTORMS LATER THIS AFTERNOON. A FRONT WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON AND LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS. IF STORM PASSES OVER THE TERMINAL STRONG WINDS AND MVFR CONDITIONS WILL BE POSSIBLE. WILL MONITOR AND AMEND IF NECESSARY. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035- 037-054>056-058-059. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ008- 009-020>024-026-036-038>040. &&
Hazardous weather outlook, Jul 24, 3:57 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN JUL 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-252100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT...ESPECIALLY BEFORE MIDNIGHT. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARDS. THE EXCESSIVE HEAT WARNING WILL CONTINUE UNTIL EARLY EVENING FOR MOST OF THE FORECAST AREA AS HEAT INDICES WILL COMMONLY REACH 105 TO 115 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 56 WHERE AFTERNOON HEAT INDICES OF 103 TO 107 WILL BE COMMON. HEAT INDICES OF 103 TO 107 DEGREES WILL ALSO BE POSSIBLE WEDNESDAY AND THURSDAY ACROSS THE REMAINDER OF THE AREA. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE AREA BY FRIDAY INTO SATURDAY ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 24, 4:14 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SUN JUL 24 2011
KSZ035-242145-
DICKINSON-
414 PM CDT SUN JUL 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON COUNTY...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WEST CENTRAL DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE AND TALMAGE.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3893 9738 3898 9737 3905 9726 3888 9716
3878 9737 3893 9739
TIME...MOT...LOC 2113Z 248DEG 16KT 3889 9735The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:14 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jul 24, 4:38 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Jul 24, 4:45 PM CDT | Special Weather Statement | TOP | Dickinson | 45 min |
| Jul 24, 5:29 PM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| Jul 24, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 41 min |
| Jul 24, 5:41 PM CDT | Special Weather Statement | TOP | Morris | 49 min |
| Jul 24, 6:06 PM CDT | Special Weather Statement | TOP | Lyon | 39 min |
| Jul 24, 6:11 PM CDT | Special Weather Statement | TOP | Clay | 34 min |
| Jul 24, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 51 min |
| Jul 24, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 47 min |
| Jul 24, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 39 min |
| Jul 24, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 60 min |
| Jul 24, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.